Researchers find that nearly 70 percent of Americans are on at least one prescription drug, and more than half receive at least two prescriptions. Twenty percent of U.S. patients were also found to be on five or more prescription medications.
Many medicines taken by mouth may affect the digestive system. These medicines include prescription (those ordered by a doctor and dispensed by a pharmacist) and nonprescription or over-the-counter (OTC) products. Although these medicines usually are safe and effective, harmful effects may occur in some people.
In fact many people not only suffer, but start taking another medicine to address the problems caused by taking a normally prescribed medication properly.
Here are some of the ways in which prescription medicines can affect you:
- The Esophagus
Some people have difficulty swallowing medicines in tablet or capsule form. Tablets or capsules that stay in the esophagus may release chemicals that irritate the lining of the esophagus. The irritation may cause ulcers, bleeding, perforation (a hole or tear), and strictures (narrowing) of the esophagus. The risk of pill-induced injuries to the esophagus increases in persons with conditions involving the esophagus, such as strictures, scleroderma (hardening of the skin), achalasia (irregular muscle activity of the esophagus, which delays the passage of food), and stroke.
Some medicines can cause ulcers when they become lodged in the esophagus. These medicines include aspirin, several antibiotics such as tetracycline, potassium chloride, vitamin C, and iron.
- Esophageal Reflux
The lower esophageal sphincter (LES) muscle is between the esophagus and the stomach. The muscle allows the passage of food into the stomach after swallowing, and then prevents passage back into the esophagus. Certain medicines interfere with the action of the sphincter muscle, which increases the likelihood of backup or reflux of the highly acidic contents of the stomach into the esophagus.
Medicines that can cause esophageal reflux include nitrates, diuretics, calcium channel blockers, and birth control pills.
- The Stomach
One of the most common drug-induced injuries is irritation of the lining of the stomach caused by non-steroidal anti-inflammatory drugs (NSAIDs).
NSAIDs can irritate the stomach by weakening the ability of the lining to resist acid made in the stomach. Sometimes this irritation may lead to inflammation of the stomach lining (gastritis), ulcers, bleeding, or perforation of the lining.Older people are especially at risk for irritation from NSAIDs because they are more likely to regularly take pain medicines for arthritis and other chronic conditions. Also at risk are folks with a history of peptic ulcers and related complications or gastritis.
- Delayed Emptying of the Stomach
Some medicines cause nerve and muscle activity to slow down in the stomach. This slowing down causes the contents of the stomach to empty at a slower rate than normal.
Drugs that may cause this delay include drugs used to treat Parkinson’s disease and depression.
Constipation can be caused by a variety of medicines. These medicines affect the nerve and muscle activity in the large intestine (colon). This results in the slow and difficult passage of stool. Medicines also may bind intestinal liquid and make the stool hard.
Medicines that commonly cause constipation include high blood pressure drugs, anxiety drugs, cholesterol drugs, iron, and antacids that contain mostly aluminum.
Diarrhea is a common side effect of many medicines. Diarrhea is often caused by antibiotics, which affect the bacteria that live normally in the large intestine.
Antibiotic-induced changes in intestinal bacteria allow overgrowth of other bacteria, which is the cause of a more serious antibiotic-induced diarrhea.
Diarrhea also can be a side effect of drugs that alter the movements or fluid content of the colon. Magnesium-containing antacids can have the effect of laxatives and cause diarrhea if overused. In addition, the abuse of laxatives may result in damage to the nerves and muscles of the colon and cause diarrhea.
- The Liver
The liver processes most medicines that enter the bloodstream and governs drug activity throughout the body. Once a drug enters the bloodstream, the liver converts the drug into chemicals the body can use and removes toxic chemicals that other organs cannot tolerate. During this process, these chemicals can attack and injure the liver.
Drug-induced liver injury can resemble the symptoms of any acute or chronic liver disease. The only way a doctor can diagnose drug-induced liver injury is by stopping use of the suspected drug and excluding other liver diseases through diagnostic tests. Rarely, long-term use of a medicine can cause chronic liver damage and scarring (cirrhosis).
Medicines that can cause severe liver injury include large doses of acetaminophen (and even in small doses when taken with alcohol), and vitamins such as vitamin A and niacin.
Always talk with your doctor before taking a medicine (prescription and OTC’s) for the first time and before adding any new medicines to those you already are taking. Certain medicines taken together may interact and cause harmful side effects. In addition, tell your doctor about any allergies or sensitivities to foods and medicines and about any medical conditions you may have such as diabetes, kidney disease, or liver disease.
Be sure that you understand all directions for taking the medicine, including dose and schedule, possible interactions with food, alcohol, and other medicines, side effects, and warnings. If you are an older adult read all directions carefully and ask your doctor questions about the medicine. As you get older, you may be more susceptible to drug interactions that cause side effects.
As you get older you may be faced with more health conditions that you need to treat on a regular basis. It is important to be aware that more use of medicines and normal body changes caused by aging can increase the chance of unwanted or maybe even harmful drug interactions.
As you age, body changes can affect the way medicines are absorbed and used. For example, changes in the digestive system can affect how fast medicines enter the bloodstream. Changes in body weight can influence the amount of medicine you need to take and how long it stays in your body. The circulation system may slow down, which can affect how fast drugs get to the liver and kidneys. The liver and kidneys also may work more slowly affecting the way a drug breaks down and is removed from the body.
Because of these body changes, there is also a bigger risk of drug interactions for older adults. Drug-drug interactions happen when two or more medicines react with each other to cause unwanted effects. This kind of interaction can also cause one medicine to not work as well or even make one medicine stronger than it should be. For example, you should not take aspirin if you are taking a prescription blood thinner, such as Warfarin, unless your health care professional tells you to.
The more you know about your medicines and the more you talk with your health care professionals, the easier it is to avoid problems with medicines – especially in your Digestive System.